Colorado, 2013

Flash Flood and Damaging Wind in Colorado, July 13, 2013

July 13, 2013 · NWS BOU · 2 events in 2 counties and zones

Strong slow moving thunderstorms produced flash flooding over northern Lincoln County. A wet microburst produced a wind gust to 63 mph at Akron Airport in northern Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong slow moving thunderstorms produced flash flooding over northern Lincoln County. A wet microburst produced a wind gust to 63 mph at Akron Airport in northern Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 9:57 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 9:57 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT SAT JUL 13 2013

.UPDATE...

&&

.SHORT TERM...DEW POINTS ARE UP TODAY FROM YESTERDAY AT THIS
TIME. A BUNCH OF THE PLAINS LOCATIONS HAVE 60 TO 65 F READINGS
...WITH 50S F OVER ALL THE REST OF THE CWA...INCLUDING THE HIGH
COUNTRY. THE 12Z DENVER SOUNDING HAS 0.30 INCH MORE PRECIPITABLE
WATER THAN YESTERDAY'S 12Z NUMBER. A BIT OF CONVECTION WAS ALREADY
GOING YESTERDAY AT THIS TIME...THERE IS VERY LITTLE RIGHT NOW.
WILL UP THE POPS A BIT...MOVING INTO THE "LIKELY" CATEGORY OVER
SOME OF THE MOUNTAINS AND FOOTHILLS FOR THIS AFTERNOON AND
EVENING. OTHERWISE THINGS LOOK OK.

.AVIATION...CURRENT TSRA TEMPO GROUP TIMING LOOKS GOOD THIS
AFTERNOON. THAT MAY NEED LENGTHENING LATER THIS AFTERNOON...FOR
THUNDER IS POSSIBLE AFTER 01Z...BUT WILL NOT GO WITH TWO SUCH
TEMPO GROUPS FOR NOW. WILL PUT A TEMPO GROUP IN FOR TSRA SUNDAY
AFTERNOON WITH THIS NEW TAF UPDATE.

&&

.PREV DISCUSSION... /ISSUED 314 AM MDT SAT JUL 13 2013/

SHORT TERM...THE UPPER HIGH APPEARS TO BE CENTERED ACROSS KANSAS
WITH A CONTINUED MODERATE SOUTHWEST FLOW AT ALL LEVELS OVER
NORTHEAST COLORADO. MOISTURE LEVELS CONTINUE QUITE HIGH ACROSS
MUCH OF COLORADO WITH INTEGRATED PW VALUES FROM GPS SHOWING AROUND
1.25" OF WATER AND A CONTINUED SLIGHT UPWARD TREND. THERE WILL BE
A SLIGHT WESTWARD DRIFT OF THE HIGH ALOFT BACK TOWARDS COLORADO
TODAY AS THE UPPER LOW OVER THE OHIO VALLEY MOVES WEST. DESPITE
THE SHIFT...WESTERN 2/3 OF THE STATE WILL STILL BE UNDER THE DEEP
MOISTURE PLUME THROUGH THIS EVENING. OVERALL NOT A LOT OF CHANGE
FROM YESTERDAY...BUT TEMPERATURES MAY BE DOWN A DEGREE OR SO
GIVEN MORE CLOUD COVER. AS LIKE YESTERDAY...MAIN CONCERN WITH
STORMS WILL BE HEAVY RAIN. NOT MUCH OF A SEVERE THREAT DUE TO THE
HIGH FREEZING LEVELS BUT MAYBE SOME SMALL HAIL WITH THE STRONGER
STORMS. SURFACE BASED CAPES 1000-1500J/KG AS DEWPOINTS WILL REMAIN
IN THE 50S TO LOWER 60S OVER THE EASTERN PLAINS.

LONG TERM...DETERMINISTIC MODELS AND ENSEMBLE MEMBERS CONTINUE TO
PAINT A QUITE UNUSUAL LARGE SCALE CIRCULATION PATTERN ACROSS THE
CONUS SUNDAY THROUGH TUESDAY OF NEXT WEEK. ALL SHOW AN EASTERLY
SUBTROPICAL WAVE WITH A CLOSED UPPER LOW MIGRATING ATYPICALLY
WESTWARD ACROSS THE LOWER MISSISSIPPI RIVER SATURDAY NIGHT AND OVER
THE SOUTHERN GREAT PLAINS ON SUNDAY...WITH THE 700 AND 500 MB LOWS
REACHING EASTERN OKLAHOMA BY 00Z/MONDAY. MODELS SHOW LOW-LEVEL
CYCLOGENSIS NEAR THE COLORADO/OKLAHOMA BORDER BY MIDDAY SUNDAY IN
RESPONSE TO THE APPROACHING CYCLONE. CIRCULATION AROUND THIS
SFC LOW ADVECTS MOISTURE IN FROM WESTERN NEBRASKA AND KANSAS
DURING THE AFTERNOON. COMPUTED BNDRY LAYER CAPES ON THE PLAINS
SUNDAY AFTERNOON UNDER INCREASING CLOUD COVER ONLY IN THE
250-1000 J/KG RANGE. HOWEVER BY SUNDAY EVENING CAPES INCREASE TO
AROUND 1800 J/KG WITH MOISTURE CONTINUING TO PILE UP AGAINST THE
FRONT RANGE. SEE LITTLE CHANCE FOR SEVERE WEATHER DUE A LACK OF
SUITABLE DIRECTIONAL SHEAR. AND WITH STRONG CONVECTIVE INHABITION/
CIN/FOR MOST OF THE DAY...MAY NOT SEE MUCH STORM DEVELOPMENT UNTIL
AFTER 21Z. ITS DURING THE EVENING HOURS WHEN THE CHANCE FOR
SHOWERS AND T-STORMS LOOKS BEST. NAM AND GFS INDICATE DEEP 15-25
KT EAST-NORTHEASTERLY FLOW UP INTO THE FRONT RANGE FOOTHILLS
DURING THE LATE AFTERNOON AND EVENING HOURS...AND WITH WEAK STORM
MOTIONS...HEAVY RAIN AND LOCALIZED FLASH FLOOD POTENTIAL APPEARS
REASONABLY HIGH. HISTORICALLY THE BEST TIME FOR FLASH FLOODING
ALONG THE FRONT RANGE IS FROM 5 PM TO 10 PM. SO WILL NEED TO
MONITOR THIS SITUATION CLOSELY...ESPLY IN AND AROUND THE FRONT
RANGE BURN SCARS. MAY SEE SCATTERED SHOWERS AND T-STORMS LINGERING
ON THE PLAINS THROUGH EARLY MONDAY MORNING WITH MOIST AND UNSTABLE
AIR CONTINUING TO ADVECT IN FROM AROUND THE UPPER LOW PASSING TO
OUR SOUTH.

ON MONDAY...THE UPPER LOW CONTINUES ITS SLOW AND UNUSUAL
SOUTHWESTWARD TREK ACROSS NORTHEAST NEW MEXICO. AS IT PASSES
DIRECTLY SOUTH OF TRINIDAD...SFC-600MB FLOW IN EASTERN COLORADO
BECOMES MORE SOUTHERLY IN DIRECTION...WHICH APPEARS TO ADVECT IN
DRIER AIR FROM SWRN KANSAS AND OKLAHOMA. MODELS ALSO SHOW MID AND
UPPER LEVELS BECOMING DRIER AND STRONGLY CAPPED LATER IN THE DAY.
AFTER A FEW LINGERING SHOWERS IN THE MORNING...SKIES SHOULD
GRADUALLY CLEAR IN MOST AREAS WITH LITTLE IF ANY ADDITIONAL PCPN
EXPECTED. MODELS ALSO SHOW THE PLAINS BECOMING WINDY BY AFTERNOON
WITH 20-25KT SOUTH-SOUTHEASTERLY LOW-LEVEL FLOW PERSISTING INTO
THE EVENING HOURS. MONDAY APPEARS WILL BE THE COOLEST DAY OF THE
WEEK WITH READINGS SEVERAL DEGS F BELOW AVERAGE.

TUESDAY MAY BEGIN WITH AREAS OF LOW CLOUDS AND PATCHY FOG ON THE
PLAINS DUE TO AN INFLUX OF SHALLOW MOISTURE OVERNIGHT ON THE BACK
SIDE OF THE DEPARTING UPPER LOW. THE EUROPEAN MODEL SHOWS THIS
MOISTURE LINGERING A BIT LONGER THAN THE OTHER MODELS DUE TO A
SLOWER PROGRESSION OF THE UPPER LOW. TUESDAY STILL LOOKS DRY WITH
A SLIGHT MODERATION IN TEMPERATURES. THE ROGUE UPPER LOW MAKES AN
ABRUPT LEFT TURN TOWARDS EL PASO DURING THE DAY WITH THE UPPER
RIDGE BUILDING OVER THE MIDWEST AND ANOTHER HIGH FORMING OVER
UTAH. BY WEDNESDAY THE HIGHS MERGE PLACING COLORADO DIRECTLY
UNDERNEATH THE RIDGE. FOR THAT REASON WEDNESDAY LOOKS DRY AND
WARMER ACROSS THE FORECAST AREA. BY THURSDAY...THE MONSOON
MOISTURE CONVEYOR BELT RESUMES BENEATH THE UPPER RIDGE. COULD SEE
ISOLATED T-STORMS BY AFTERNOON IN THE HIGH COUNTRY...WHILE THE
PLAINS REMAIN DRY. BY FRIDAY...THE PLUME OF MONSOON MOISTURE
SHIFTS EAST MORE OVER CENTRAL COLORADO...THEREBY INCREASING THE
CHANCE FOR AFTERNOON AND EVENING T-STORMS IN THE HIGH COUNTRY.
COULD SEE A FEW LATE DAY STORMS ON THE NEARBY PLAINS AS WELL. NEAR
AVERAGE TEMPERATURES ARE EXPECTED ON THURSDAY AND FRIDAY.

AVIATION...LIGHT SOUTHERLY DRAINAGE WINDS EARLY THIS AM WILL
GRADUALLY SHIFT MORE EAST AND NORTHEAST THIS AFTERNOON. CURRENT
TIMING OF STORMS BEGINNING IN THE 20-22Z TIME FRAME LOOKS GOOD
AND WILL CONTINUE THROUGH THE EARLY EVENING.

HYDROLOGY...SIMILAR CONCERNS TODAY WITH HIGH MOISTURE VALUES IN
THE ATMOSPHERE LEADING TO HEAVY RAIN POTENTIAL WITH STRONGER STORMS.
RAINFALL RATES AGAIN COULD APPROACH ONE INCH IN 30 MINUTES AND
FIRE BURN SCARS WILL BE SUSCEPTIBLE TO FLASH FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....BAKER
AVIATION...ENTREKIN
Hazardous weather outlook, Jul 13, 9:37 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT SAT JUL 13 2013

COZ030>051-141645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP AROUND NOON
OVER THE MOUNTAINS AND FOOTHILLS...BEFORE SPREADING EAST ONTO THE
PLAINS DURING THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS. RAINFALL RATES UP TO ONE INCH IN 30 MINUTES
OR EVEN LESS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE FIRE
BURN AREAS WILL BE SUSCEPTIBLE TO FLASH FLOODING DUE TO THE HIGHER
MOISTURE CONTENT AND RELATIVELY SLOW STORM MOTIONS. STORMS WILL
GRADUALLY DIMINISH BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY AND ARE
LIKELY TO BE MORE NUMEROUS ESPECIALLY OVER AND ALONG THE FRONT
RANGE. THESE SLOW MOVING STORMS WILL BE CAPABLE OF HEAVY RAINFALL
DURING THE AFTERNOON AND EVENING HOURS. RAINFALL RATES UP TO 2
INCHES IN ONE HOUR WILL BE POSSIBLE WITH THE STRONGEST STORMS.
THESE RAINFALL AMOUNTS WOULD PRODUCE ADDITIONAL FLASH FLOODING
CONCERNS IN BURN SCARS...WITH POSSIBLE FLOODING IN URBANIZED
AREAS AS WELL. SHOWERS AND THUNDERSTORMS COULD LINGER ALL
NIGHT...WITH STORMS ENDING IN MOST AREAS MONDAY MORNING. DRIER AIR
WILL THEN SPREAD OVER THE REGION BEGINNING MONDAY AFTERNOON...WITH
ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY
IN THE HIGH COUNTRY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HEAVY RAINFALL AND FLOODING REPORTS WILL BE APPRECIATED.

RJK/BARJENBRUCH

The radar

The Pueblo radar (KPUX), 85 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lincoln

When
July 13, 1:00 PM MST to 6:30 PM MST
Where
Lincoln County, 8.57 mi SW of Bagdad to 2.82 mi SW of Hugo
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$15,000
Reported by
County Official
Coordinates
39.090, -103.630

Thunderstorms produced very heavy rain in Lincoln County. Six inches of running water was reported across County Road 2W. The area of water covered approximately 30 to 45 feet of the roadway. In addition, 12 inches of water, approximately 100 to 150 feet in width, was observed running across County Roads 33 and 109.

Thunderstorm Wind, Washington

When
July 13, 6:24 PM MST
Where
Washington County, 0.53 mi E of Akron Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.180, -103.210

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459720, 454478.